Alert archive / Utah / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 30, NWS Salt Lake City, UT

August 18, 2000Millard County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 18, 2000, 3:10 PM MDT for Millard County, Utah. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 18, 2000, 3:10 PM MDT (21:10 UTC)
Expired
Aug 18, 2000, 4:00 PM MDT
In force
50 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Millard County, UT

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2000-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 95 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2000-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
95 J/kg
Mixed-layer CIN
-209 J/kg
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

623 
WUUS55 KSLC 182114
SVRSLC
UTC027-182200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT FRI AUG 18 2000

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MILLARD COUNTY IN UTAH

* UNTIL 400 PM MDT

* AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM OVER HIGHWAY 50 IN CENTRAL MILLARD COUNTY...OR 
ABOUT 41 MILES SOUTHWEST OF DELTA...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL AREAS SOUTHWEST OF 
DELTA.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING 
WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND HEAVY RAIN.

INTENSE LIGHTNING IS POSSIBLE WITH THIS STORM. IF OUTDOORS...STAY 
AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. MOVE INDOORS IF 
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID 
USING TELEPHONES UNLESS IT IS AN EMERGENCY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3914 11333 3897 11326 3907 11271 3931 11280

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 10:05 AM MDT, 5 hours 5 minutes earlier.

Area forecast discussion, Aug 18, 10:05 AM MDT, 5 hours 5 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
1005 AM MDT FRI AUG 18 2000

SYNOPSIS...A DRIER AND MORE STABLE AIRMASS WILL BEGIN SPREADING INTO
WESTERN UTAH TONIGHT AND ACROSS MOST OF THE STATE BY SATURDAY.

DISCUSSION...NEW ETA KEEPS MOISTURE AND INSTABILITY OVER THE WESTERN
CWA WELL INTO THIS EVE AHEAD OF THE SURFACE TROF, THAT IT FINALLY
BRINGS THRU SAT MORNING. THE SHORT WAVE ASSOCIATED WITH THE EARLY
MORNING CONVECTION IS MOVING OFF TO THE NE AND THERE SHOULD BE
SEVERAL HOURS OF SUBSIDENCE. THEN EXPECT CONVECTION TO FIRE OVER THE
NORTH AGAIN LATE THIS AFTERNOON AND KEEP GOING INTO THE NIGHT. WITH
THE SURFACE BOUNDARY STAYING OVER THE NWRN DESERTS...EXPECT BREEZY
SOUTH WINDS IN THE WESTERN VALLEYS TODAY AND THIS EVE. THE AIRMASS
OUGHT TO DRY OUT OVER MOST OF THE CWA TOMORROW...EVEN TO THE SOUTH
OF THE SURFACE BOUNDARY THAT WILL BE STALLED SOMEWHERE OVER THE
CENTRAL CWA. WITH THE HEIGHTS FALLING AND A NLY SURFACE GRADIENT IN
PLACE...IT WILL BE HARD TO KEEP OUR STRING OF 90+ TEMPS GOING MUCH
PAST TOMORROW...AND TOMORROW MIGHT NOT EVEN QUITE MAKE IT TO 90.
WILL UPDATE FORECASTS TO ADD THE WINDS AND BUMP POPS A LITTLE FOR
LATE TODAY AND TONIGHT.

SLC 44-  CDC 44-  WILENSKY

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:48 PM MDTSevere Thunderstorm WarningSLCTooele57 min
Aug 18, 4:45 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake45 min

Nearby

Severe Thunderstorm Warnings in Utah, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.